Alert archive / South Carolina / Flash Flood Warnings in 2012

Flash Flood Warning 6, NWS Columbia, SC

June 24, 2012Kershaw County, Lee County, South Carolina

NWS Columbia, SC issued this flash flood warning at Jun 24, 2012, 3:32 PM EDT for Kershaw County, Lee County, South Carolina. It was in force for 88 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2012, 3:32 PM EDT (19:32 UTC)
Expired
Jun 24, 2012, 5:00 PM EDT
In force
88 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Flood severity
None

Counties Kershaw County, SC, Lee County, SC

The radar

The Columbia radar (KCAE), 64 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 4:30 PM EDTFLASH FLOODCamden, SCCARS FLOODED OUT IN WALMART PARKING LOT ON DEKALB ST.
Jun 24, 4:30 PM EDTFLASH FLOODCamden, SCSINKHOLE DEVELOPED ON KIRKLAND ST. FROM HEAVY RAINFALL.
Jun 24, 4:57 PM EDTFLASH FLOODCamden, SCAUTOMATED OBSERVING STATION AT WOODWARD FIELD IN CAMDEN REPORTED 2.01 INCHES RAINFALL IN APPROX 1 HOUR 40 MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 58 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.5 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2012-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1056 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2012-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1056 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
645 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

440 
WGUS52 KCAE 241932
FFWCAE
SCC055-061-242100-
/O.NEW.KCAE.FF.W.0006.120624T1932Z-120624T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
332 PM EDT SUN JUN 24 2012

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL KERSHAW COUNTY IN CENTRAL SOUTH CAROLINA...
  THIS INCLUDES THE CITY OF CAMDEN...
  WESTERN LEE COUNTY IN CENTRAL SOUTH CAROLINA...

* UNTIL 500 PM EDT

* AT 325 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  BAND OF NEARLY STATIONARY THUNDERSTORMS OVER THE WARNED
  AREA...PRODUCING LOCALLY HEAVY RAIN. RADAR ESTIMATED THAT UP 2 TO
  3 INCHES FO RAIN HAD FALLEN BETWEEN CAMDEN AND BISHOPVILLE.
  ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES OVER THIS AREA IS
  EXPECTED.  

* AREAS AFFECTED INCLUDE INTERSTATE 20 AND STATE ROAD 34. THE STORMS
  PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER   MAINLY RURAL
  AREAS OF THE INDICATED COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

REPORT FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER
SERVICE...TOLL FREE 1 877 6 3 3...6 7 7 2.

&&

LAT...LON 3408 8035 3412 8048 3417 8048 3413 8053
      3418 8071 3435 8067 3428 8024

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this flash flood warning went out at Jun 24, 2:32 PM EDT, 1 hour earlier.

Area forecast discussion, Jun 24, 2:32 PM EDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
232 PM EDT SUN JUN 24 2012

.SYNOPSIS...
TROPICAL STORM DEBBIE IS IN THE GULF OF MEXICO AND FUTURE MOVEMENT
IS HIGHLY UNCERTAIN. A WEAK SURFACE TROUGH ACROSS THE REGION WILL
BE A FOCUS FOR SCATTERED THUNDERSTORMS INTO MONDAY. A WEAK FRONTAL
BOUNDARY WILL PUSH SOUTH OF THE REGION LATE MONDAY NIGHT WITH
DRIER AND SLIGHTLY COOLER AIR FOR TUESDAY AND WEDNESDAY. ANOTHER
WARMING TREND WILL DEVELOP THURSDAY INTO THE WEEKEND WITH
TEMPERATURES ABOVE NORMAL.

&&

.NEAR TERM /THROUGH TONIGHT/...
UPPER TROUGHINESS OVER THE REGION WITH MODEL INDICATIONS OF AN
UPPER IMPULSE MOVING SE INTO THE REGION TODAY...THOUGH MAINLY
JUST TO OUR NORTH. SURFACE ANALYSIS INDICATES WEAK TROUGH
STRETCHING ACROSS THE NORTH CENTRAL FA. SPC MESOANALYSIS INDICATES
BETTER MOISTURE TODAY. SCATTERED SHOWERS AND A FEW THUNDERSTORMS
DEVELOPING ON RADAR...MAINLY OVER THE NORTH AND NORTH CENTRAL
FORECAST AREA...ALONG THE SURFACE TROUGH AND ALONG A DIFFERENTIAL
HEATING BOUNDARY. THINK GOOD CHANCE POPS CONTINUE TO LOOK GOOD.
LOCAL 00Z WRF MODEL RUN INDICATED CONVECTION SHIFTING
SOUTH INTO THE SOUTHERN FA LATER TODAY AND THIS EVENING.  CONFIDENCE
OF CONVECTION SPREADING TO THE SOUTHERN FA SOMEWHAT
LIMITED BY THE LOCATION OF THE SURFACE TROUGH TO THE NORTH..AND
EXISTING CONVECTION TO THE NORTH DRIFTING SLOWLY NORTH...AND
INSOLATION ACROSS THE SOUTH IMPEDED SOME BY HIGH LEVEL CLOUD COVER
FROM TS DEBBY. SO...CONCENTRATED HIGHER POPS ACROSS THE NORTH/NORTH
CENTRAL IN THE NEAR TERM. MODERATE TO STRONG INSTABILITIES DEVELOPING
TODAY. SPC HAS REGION IN SLIGHT RISK SEVERE TODAY. STORMS EXPECTED
TO SHOW LITTLE MOVEMENT...SO WILL HAVE TO WATCH FOR LOCALLY HEAVY
RAINFALL POTENTIAL.

TS DEBBY IN THE GULF OF MEXICO...FORECAST TO MOVE SLOWLY WEST.
FORECAST MOVEMENT IS HIGHLY UNCERTAIN. SOME HIGH CLOUDINESS
ASSOCIATED WITH THE SYSTEM MAY DRIFT INTO PORTIONS OF THE
FA...THOUGH A NW UPPER FLOW OVER OUR REGION MAY KEEP THE BULK OF
IT SUPPRESSED JUST TO OUR SOUTH. HOWEVER...LATEST SATELLITE TRENDS
SHOW A LOT OF IT GETTING INTO THE SOUTHERN FA.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
CONFIDENCE IN THIS FORECAST IS VERY LOW DUE TO UNCERTAINTY IN THE
MOVEMENT OF TS DEBBIE AND FRONTAL BOUNDARY APPROACHING FROM THE
NORTH.

TROPICAL STORM DEBBIE IS IN THE GULF OF MEXICO AND FORECAST TO
DRIFT SLOWLY TO THE WEST. FORECAST MOVEMENT AND SPEED IS HIGHLY
UNCERTAIN AT THIS TIME AS MODELS DIFFER QUITE A BIT. A WEAK
BOUNDARY IS FORECAST TO MOVE OVER THE AREA FROM THE NORTH ON
TUESDAY. MODELS NOT IN AGREEMENT ON HOW FAR SOUTH THIS BOUNDARY
WILL PROGRESS. AT THIS TIME WILL KEEP SLIGHT CHANCE TO CHANCE POPS
OVER THE AREA THROUGH TUESDAY. FORECAST TEMPS ON MONDAY IS FOR LOW
90S AND ON TUESDAY UPPER 80S ASSUMING FRONTAL BOUNDARY PRESSES
SOUTH ACROSS THE AREA.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
UNCERTAINTY IN THE EXTENDED PERIOD DUE TO POSSIBLE INFLUENCE OF
TROPICAL MOISTURE IN THE GULF OF MEXICO. HOWEVER ENSEMBLE MEAN
KEEPS MOISTURE AWAY FROM THE REGION.

UPPER TROUGH ALONG THE SOUTHEAST COAST WEDNESDAY WILL MOVE EAST
AND AN UPPER RIDGE WILL BUILD OVER THE AREA THURSDAY THROUGH
SATURDAY. ENSEMBLE MEAN 850 MB TEMPS ARE QUITE WARM ... 22 TO 23
DEG C WHICH WOULD MEAN IT WILL GET HOT WITH TEMPS IN THE UPPER 90S
TO NEAR 100. EXPECT MAINLY ISOLATE DIURNAL THUNDERSTORMS DUE TO
UPPER RIDGING WITH POPS INCREASING SOME OVER THE WEEKEND AS RIDGE
AXIS MOVES SLOWLY EAST.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
WEAK SURFACE TROUGH EXTENDING ACROSS THE NORTH/CENTRAL FA. SPC
MESOANALYSIS INDICATES BETTER MOISTURE TODAY. EXPECTING SCATTERED
THUNDERSTORMS TO DEVELOP. LATEST RADAR INDICATES SCATTERED SHOWERS
AND A FEW THUNDERSTORMS HAVE DEVELOPED ACROSS PORTIONS OF THE
NORTHERN AND CENTRAL FORECAST AREA...INCLUDING NEAR AND JUST NORTH
OF CAE/CUB. WILL INCLUDE A NEAR TERM VCTS/CB CLOUD GROUP AT
CAE/CUB. OTHERWISE...CONFIDENCE MAY BE A LITTLE TOO LOW TO INCLUDE
MENTION IN THE OTHER TAFS. WILL MONITOR TRENDS AND LATEST GUIDANCE
AND AMEND TAFS IF NECESSARY. RADIATION FOG OR STRATUS POTENTIAL
LATE TONIGHT/MONDAY MORNING MAY BE DEPENDENT ON EXTENT OF MID AND
HIGH LEVEL CLOUD COVER FROM PREVIOUS CONVECTION OR FROM TS DEBBY.
WILL CONCENTRATE MORE ON THAT POTENTIAL AND WILL HAVE HIGHER
CONFIDENCE OF THAT IN LATER TAF ISSUANCES. FOR NOW WILL MAINTAIN
MVFR MENTION IN A TEMPO GROUP AT FOG PRONE AGS/OGB.

EXTENDED AVIATION OUTLOOK...POTENTIAL FOR LATE NIGHT/EARLY MORNING
FOG...AND A SLIGHT CHANCE OF AFTERNOON/EVENING SHOWERS AND
THUNDERSTORMS..CAN BE EXPECTED THROUGH TUESDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Jun 24, 4:04 AM EDT, 11 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
404 AM EDT SUN JUN 24 2012

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-250815-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
404 AM EDT SUN JUN 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON
INTO TONIGHT IN WARM AND UNSTABLE AIRMASS. A FEW STORMS MAY BECOME
STRONG TO SEVERE...WITH DAMAGING WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 24, 1:33 PM EDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
133 PM EDT SUN JUN 24 2012

SCZ020-021-027-028-241830-
FAIRFIELD-LEXINGTON-NEWBERRY-RICHLAND-
133 PM EDT SUN JUN 24 2012

...SHOWERS AND THUNDERSTORMS PRODUCING LOCALLY HEAVY RAIN WILL
IMPACT PORTIONS OF FAIRFIELD...LEXINGTON...NEWBERRY AND RICHLAND
COUNTIES THROUGH 230 PM EDT...

AT 129 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS AND THUNDERSTORMS...ALONG A LINE EXTENDING FROM PEAK TO FORT
JACKSON...MOVING NORTHEAST AT 5 MPH.

THESE SLOW MOVING SHOWERS AND THUNDERSTORMS WILL PRODUCE LOCALLY
HEAVY RAIN. A REPORT OF RAINFALL AMOUNTS OF ONE INCH IN THE PAST
HALF HOUR WAS RECEIVED IN THE BALLENTINE AREA.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
LITTLE MOUNTAIN...PEAK...CHAPIN...IRMO...AND COLUMBIA.

PREPARE NOW FOR THE FOLLOWING HAZARDS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATERS ON LAKE MURRAY.
YOUR BEST COURSE OF ACTION DURING A THUNDERSTORM IS TO SEEK SAFE
HARBOR.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3411 8076 3407 8073 3408 8069 3398 8102
      3419 8152 3433 8130
TIME...MOT...LOC 1730Z 245DEG 3KT 3421 8134 3406 8081
Special weather statement, Jun 24, 1:37 PM EDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
137 PM EDT SUN JUN 24 2012

SCZ015-016-022-241830-
CHESTERFIELD-KERSHAW-LANCASTER-
137 PM EDT SUN JUN 24 2012

...SHOWERS AND THUNDERSTORMS PRODUCING LOCALLY HEAVY RAIN WILL
IMPACT PORTIONS OF CHESTERFIELD...KERSHAW AND LANCASTER COUNTIES
THROUGH 230 PM EDT...

AT 133 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
NEARLY STATIONARY SHOWERS AND THUNDERSTORMS...FROM NEAR LAKE
WATEREE...EAST TO NEAR WESTVILLE...AND KERSHAW.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
HEATH SPRINGS...KERSHAW...WESTVILLE...JEFFERSON...BETHUNE...AND
MCBEE...

PREPARE NOW FOR THE FOLLOWING HAZARDS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3459 8083 3465 8023 3446 8018 3431 8069
TIME...MOT...LOC 1735Z 270DEG 0KT 3449 8073 3456 8030

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 9:57 PM EDTSpecial Weather StatementCAEKershaw, Lancaster63 min
Jun 23, 10:26 PM EDTSpecial Weather StatementCAEKershaw, Lancaster34 min
Jun 23, 10:38 PM EDTAreal Flood AdvisoryCAEChesterfield, Kershaw, Lancaster112 min
Jun 24, 1:33 PM EDTSpecial Weather StatementCAERichland57 min
Jun 24, 1:37 PM EDTSpecial Weather StatementCAEKershaw53 min
Jun 24, 2:22 PM EDTAreal Flood AdvisoryCAEEdgefield53 min
Jun 24, 2:26 PM EDTAreal Flood AdvisoryCAEFairfield, Richland64 min
Jun 24, 2:28 PM EDTAreal Flood AdvisoryCAEKershaw62 min
Jun 24, 5:02 PM EDTAreal Flood AdvisoryCAELancaster58 min
Jun 24, 7:00 PM EDTAreal Flood AdvisoryCAEChesterfield56 min

Nearby

Flash Flood Warnings in South Carolina, 2012Every flash flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.